LINKEDINCOMMENTMORE

Dear Dr. Roach: I read your recent column on the value of the shingles vaccination. In 1991, I had a mastectomy and, as a precautionary measure, I had my other breast removed in 1994, with all lymph nodes removed in both arms. After my surgeries my instructions were never to have blood taken, blood pressure or injections in either arm. I followed those instructions, with a great deal of difficulty, all these years.

I went to my local pharmacies to get the shingles shot in my butt or thigh. No one would do it! My internist does not have the vaccine. In your opinion, is it safe for me to get the shingles shot in my arm? I am so afraid of getting lymphedema.

— Anon.

Dear Anon.: Lymphedema is swelling in an extremity caused by damage to lymphatic vessels. Cancer can damage the lymphatic vessels, as can surgery and radiation. A breast cancer patient with your risk factors — lymph node dissection — has stage 0 lymphedema.

Because they are in danger of developing lymphedema swelling, people with a history of breast cancer and your risk factors are given the advice you were given. I imagine it must have been hard to be so meticulous for nearly 30 years. I would not recommend getting the vaccine in the arm, if there were a safe and effective alternative.

I contacted GlaxoSmithKline, the manufacturer of Shingrix, who told me that although the vaccine was only studied when administered in the deltoid (shoulder muscle), the anterior-lateral thigh is an acceptable alternate location to give the vaccine, which I also confirmed with the Centers for Disease Control and Prevention's Advisory Committee on Immunization Practices.

If the pharmacy staff are uncomfortable giving the vaccine there (and I can understand why), then you might arrange to get the vaccine from the pharmacy and bring it to your doctor, who can give you the dose in his or her office. I have done this for my patients.

Dear Dr. Roach: I am age 90. When I rise in the morning, I must sit on the edge of the bed for a minute or two to ease my dizziness. It takes an hour before it calms. Some of my golf pals have the same issue. Are there medicines or vitamins to reduce the dizziness?

— W.J.G.

Dear W.J.G.: What you are experiencing is called orthostatic hypotension, which just means the blood pressure goes down when you stand up. Dizziness on standing is extremely common, but especially so as we get older. The body has numerous systems to allow blood to get up to our brains when we stand up, and these systems just get less sensitive over time.

The symptoms can be much worse in the presence of medication, especially some medications for high blood pressure, so reducing or changing medications — and possibly changing the time you take them — may help the symptoms.

Medications are a last resort for treating orthostatic hypotension. You are already following the most important advice I give, which is to sit for a while before trying to stand in the morning. Maintaining adequate fluid intake is important for everyone with this condition; salt may be necessary in people whose blood pressure can tolerate it. Sleeping with the head of the bed raised by 6 inches may be helpful. Regular exercise, such as walking for 30-45 minutes three times a day, had great benefit in a small study. Avoiding simple sugars and starches may also help. Compression stockings are sometimes helpful. I don't know of any supplements that are effective.

Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2020/04/30/dr-roach-reader-needs-alternate-injection-site-shingles-vaccine/111638438/